Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • September 28, 2011

    FDA remains concerned about the potential for increased risk of venous thromboembolic events (VTEs) in women taking oral contraceptives containing drospirenone, the agency announced in a safety communication. The agency said it has reviewed conflicting findings from six published epidemiologic studies that evaluated the risk of VTE in women using oral contraceptives containing this drug.

    Of these six studies, two postmarketing studies did not report any difference in VTE risk between drospirenone-containing products and products containing levonorgestrel or other progestins. Two publications reported a 1.5- to 2-fold higher VTE risk with drospirenone-containing contraceptives compared with levonorgestrel-containing contraceptives, and two articles reported a 2- to 3-fold greater risk of VTE with drospirenone-containing contraceptives.

    FDA is also continuing its review of a separate FDA-funded study that evaluated the risk of VTE in users of several different hormonal contraceptives. Preliminary results suggest an approximately 1.5-fold increase in the risk of VTE for women who use drospirenone-containing birth control pills compared with users of other hormonal contraceptives.

    FDA has scheduled a joint meeting of the Reproductive Health Drugs Advisory Committee and the Drug Safety and Risk Management Advisory Committee in December 2011 to discuss the risks and benefits and specifically the conflicting data on risk of VTEs with drospirenone-containing oral contraceptives.

    Patients currently taking drospirenone-containing oral contraceptives should be informed of the potential risk for VTEs. Health providers should also assess patients taking drospirenone-containing oral contraceptives for known risk factors for VTEs such as smoking, obesity, and family history.

  • September 16, 2011

    Women taking any of numerous lots of several oral contraceptives need to begin using nonhormonal contraceptives immediately and consult their health provider or pharmacist, Qualitest Pharmaceuticals said in announcing a voluntary, nationwide, retail-level recall. Pharmacies should contact patients who have received affected lots of the products.

    Because of a packaging error, daily regimens may be incorrect, and this could leave women without adequate contraception and at risk for unintended pregnancy, the generics company said. Specifically, select blisters were rotated 180 degrees within the card, reversing the weekly tablet orientation and making the lot number and expiry date no longer visible.

    Multiple lots of these products are affected: Cyclafem 7/7/7, Cyclafem 1/35, Emoquette, Gildess FE 1.5/30, Gildess FE 1/20, Orsythia, Previfem, and Tri-Previfem. More information is available by calling Qualitest, an Endo Pharmaceuticals subsidiary, at 877-300-6153 between 9 am and 6 pm Eastern time Monday through Friday.

  • September 15, 2011

    Ondansetron should not be used in patients with congenital long QT syndrome because they are at an increased risk for developing torsades de pointes, FDA announced. Product labeling is being updated to reflect this and to include recommendations for electrocardiogram monitoring in patients at particular risk, such as those with electrolyte abnormalities (hypokalemia or hypomagnesemia), congestive heart failure, bradyarrhythmias, or in patients taking other medications that can lead to QT prolongation.

    FDA is also requiring GlaxoSmithKline, the manufacturer of the branded product, to conduct a QT study to determine the degree to which ondansetron can prolong the QT interval. The results of this study are expected to be available in summer 2012.

    Patients should be counseled to immediately contact a health provider if they experience signs and symptoms of an abnormal heart rate or rhythm while taking ondansetron.

  • September 8, 2011

    The boxed warning for all tumor necrosis factor-alpha (TNF-alpha) blockers has been updated to include the risk of infection from Legionella and Listeria, according to a FDA drug safety communication. In addition, the Warnings and Precautions sections of the prescribing information for these products have been updated to include consistent information about the risk for serious infections and the associated disease-causing pathogens.

    The alert is a result of FDA’s review of its Adverse Event Reporting System (AERS) database, published medical literature, and pre-marketing clinical trial data. A search of the AERS from 1999 to 2010 identified reports of 80 patients who developed Legionella pneumonia after having received infliximab, adalimumab, etanercept, and golimumab, with 14 deaths in this case series. In addition, a search of the published literature resulted in the identification of 23 patients who developed Legionella pneumonia after being treated with TNF-alpha blockers; 3 of these patients died.

    For Listeria monocytogenes, 26 published cases were identified from the medical literature, with 7 deaths reported. FDA also identified fatal Listeria infections in a review of data regarding laboratory-confirmed infections that occurred in pre-marketing Phase II and Phase III clinical trials and from postmarketing surveillance. Many of these reports noted that the patients had also received concomitant immunosuppressive drugs.

    The agents affected by this alert include infliximab (Remicade—Centocor Ortho Biotech), etanercept (Enbrel—Amgen), adalimumab (Humira—Abbott), certolizumab pegol (Cimzia—UCB), and golimumab (Simponi—Centocor Ortho Biotech).

  • September 1, 2011

    Serious allergic reactions have been reported with use of asenapine, according to a FDA safety communication released today. Since the drug's approval in August 2009 through September 2010, 52 cases of Type I hypersensitivity reactions have been reported to the agency’s Adverse Event Reporting System.

    Type I hypersensitivity reactions are severe and can include anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, difficulty breathing, wheezing, or rash. These signs and symptoms are consistent with the reactions reported in the 52 cases and several cases reported multiple hypersensitivity reactions occurring at the same time. In addition, some reactions occurred after the first dose of the drug.

    Of the 52 cases, symptoms resolved following discontinuation of asenapine in 15 patients, 2 had reappearance of symptoms upon reintroduction of the drug, 19 resulted in hospitalization or emergency department visits, and therapeutic interventions were needed in 7 cases.

    FDA advises that health providers be aware of the risk of hypersensitivity reactions with asenapine and counsel patients who are receiving the drug about how to recognize the signs and symptoms of a serious allergic reaction. The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the drug label have been revised to include information about this risk.

Pages